Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 34, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 14, 2003, 2:01 PM EDT for Estill County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2003, 2:01 PM EDT (18:01 UTC)
- Expired
- Jun 14, 2003, 5:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 562 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 141809
FFWJKL
KYC065-142100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
201 PM EDT SAT JUN 14 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ESTILL COUNTY
* UNTIL 500 PM EDT
* AT 156 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS
CONTAINING VERY HEAVY RAIN OVER SOUTHERN MADISON COUNTY EXTENDING INTO
CENTRAL AND NORTHERN ESTILL COUNTY.
ESTIMATES OF OVER 2 INCHES OF RAINFALL AN HOUR HAVE OCCURRED
FROM THESE THUNDERSTORMS...WITH THE SAME INTENSITY EXPECTED TO CONTINUE.
SOME COMMUNITIES IN OR NEAR THE PATH OF THE HEAVIEST RAINFALL INCLUDE
IRVINE...SANDHILL...WINSTON...AND STATION CAMP.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3761 8412 3765 8413 3766 8410 3778 8411
3780 8408 3781 8412 3784 8398 3779 8397
3775 8389 3775 8379 3772 8376 3769 8380
$$
HEINLEIN1 follow-up statement
000 WGUS73 KJKL 142002 FFSJKL KYC065-142100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 357 PM EDT SAT JUN 14 2003 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR ESTILL COUNTY. THIS WARNING IS IN EFFECT UNTIL 500 PM EDT SATURDAY AFTERNOON. AT 3 PM EDT COUNTY EMERGENCY DISPATCH INDICATED THAT THERE WERE THREE HOMES ON BROADWAY AND RIVER DRIVE IN IRVINE THAT WERE BEING EVACUATED. ALSO HIGH WATER HAD INUNDATED THE I G A GROCERY STORE. THE NURSING HOME IN NORTHERN IRVINE AT RICE ST AND WALLACE DR WAS BEING EVACUATED DUE TO 12 TO 18 INCHES OF WATER IN THE BUILDING. IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD. TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING INDOORS...YOU ARE PUTTING YOUR LIFE AT RISK. PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL...AVOID LOW LYING AREAS...AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. $$ DUSTY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 1:17 PM EDT, 44 minutes earlier.
Area forecast discussion, Jun 14, 1:17 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 117 PM EDT SAT JUN 14 2003 FORECAST FOCUS REMAINS RAIN CHANCES...THREAT OF ISOLATED HEAVY RAINFALL...AND LOCALIZED FLASH FLOODING. AS NOTED IN THE PMDHMD THE ETA AND GFS INITIALZED BETTER THAN THE NGM. THE NGM CONTINUES TO BE THE MOST AGRESSIVE WITH PUSHING THE COLD FRONT SOUTH THROUGH OUR AREA. NGM IS LEAST LIKELY OF ALL SOLUTIONS...AND WILL BE DISREGARDED. ETA STILL THE SLOWEST WITH FRONTAL MOVEMENT. AT 12Z SUNDAY ALL 3 MODELS SHOW SFC WAVE ALONG FRONT NEAR BOWLING GREEN KY. ETA SEEMS TO HANDLE THIS FEATURE BEST AND IN MOST CONSISTENT MANNER AS IT MOVES IT EAST ALONG QUASI-STATIONARY FRONTAL BOUNDARY. GFS TRIES TO DRIVE LOW AND FRONT SOUTHEAST. LITTLE IN THE UPPER AIR FLOW TO SUPPORT SOUTHWARD PUSH OF FRONTAL BOUNDARY...AND FEEL ETA IS BEST SOLUTION. WITH THIS IN MIND...THE SFC FRONT SHOULD REMAIN IN OUR VICINITY INTO THE FIRST OF THE WEEK. EVEN THOUGH THE FRONT IS WEAK IT SHOULD SERVE AS FOCUS FOR LOW LEVEL CONVERGENCE IN OUR CWA. WITH ABUNDANT MOISTURE AVAILABLE THE THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES. EVEN AT 00Z TUESDAY THE FRONT LOOKS TO BE NEAR OR JUST TO THE SOUTH OF CWFA. PRECIPITABLE WATER OF 1.5 TO 2 INCHES REMAINS IN PLACE OVER AREAS THROUGH 60 HOURS. DECREASING WIND PROFILE FROM TODAY INTO TONIGHT AND SUNDAY DECREASES SEVERE WEATHER THREAT BUT INCREASES FLASH FLOOD THREAT AS STORMS WILL BECOME SLOWER IN MOVEMENT OVER TIME. AT THIS TIME WILL HOLD OFF ON FLASH FLOOD WATCH...BUT MAY STILL ISSUE ONE THIS AFTERNOON. IN THE EXTENDED THE THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES TO BE A DAILY THREAT UNTIL THE END OF THE WEEK. .JKL...NONE. SBH ---------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW ---------------------------------------------------------------- 428 AM EDT SAT JUN 14 2003 JUST WHEN IT LOOKS LIKE DRY WEATHER IS GETTING CLOSE...THE PROSPECTS BEGIN TO FADE. LATEST MODELS RUNS ARE NOT AS AGGRESSIVE AT BRINGING IN THE DRIER AIR TONIGHT AND SUNDAY. POPS WERE THE CHALLENGE IN THIS PACKAGE. WITH SOME MEAGER UPPER AIR SUPPORT AND THE COLD FRONT ITSELF APPROACHING...WILL USE LIKELY POPS FOR TODAY AS SUGGESTED BY ALL GUIDANCE. BEYOND TODAY...THERE IS NOT GOOD AGREEMENT IN THE MODELS ON EXACTLY WHERE THE FRONT WILL PROGRESS TO. THE NGM IS MOST AGGRESSIVE AT PUSHING THE FRONT SOUTH...THE ETA IS LEAST AGGRESSIVE...WHILE THE GFS TRIES TO TAKE IT SOUTH BUT LEAVES BEHIND AN INVERTED TROUGH STRUCTURE. THE GIST OF IT ALL IS THAT THE FRONT WILL TRY MAKE THE JUMP ACROSS THE MOUNTAINS...BUT WILL HAVE TROUBLE SCOURING OUT OUR MOIST AIR MASS. THE ETA MOS GIVES THE HIGHEST POPS...BUT FOR THE SAKE OF CONSISTENCY...DO NOT WANT TO MAKE AS BIG OF A CHANGE AS IT SUGGESTS. WILL GO WITH NUMBERS CLOSER TO THE LOWER NGM AND GFS POPS. WITH PRECIPITABLE WATER STILL RUNNING HIGH...THERE IS SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL FROM STORMS. THINK THAT THE SEVERE THREAT IS AGAIN FAIRLY LIMITED DUE TO WEAK/NEAR MOIST ADIABATIC LAPSE RATES AND LACK OF STRONG FLOW ALOFT. ANY SEVERE WEATHER IS LIKELY TO BE ISOLATED AND DEPENDENT ON THE DEGREE OF DESTABILIZATION. .JKL...NONE. HAL --------------------------------------------------------------------- --------------------------------------------------------------------- 1000 PM EDT FRI JUN 13 2003 PCPN IS JUST ABOUT OVER FOR NOW IN CWFA. HOWEVER NEXT WAVE SHOULD SWEEP IN AROUND DAWN SO WILL NOT LOWER POPS FOR NOW. WILL RAISE MIN TEMPS AS CURRENT DWPTS ARE RUNNING BETWEEN 67 TO 70 AREA WIDE. NEW GRIDS OUT SOON. DUSTY ---------------------------------------------------------------------
Hazardous weather outlook, Jun 14, 6:21 AM EDT, 7 hours 40 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 621 AM EDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THEY COULD PRODUCE LOCALLY HEAVY RAINFALL...WITH A THREAT OF ISOLATED FLASH FLOODING. ALTHOUGH STORMS WITH HAIL OR HIGH WINDS CAN NOT BE COMPLETELY RULED OUT...THEY ARE NOT LIKELY. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE SUNDAY INTO MONDAY NIGHT. AT THIS POINT SEVERE THUNDERSTORMS ARE NOT EXPECTED IN THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF HAIL...WIND DAMAGE...OR FLOODING TO THE NATIONAL WEATHER SERVICE. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 1:04 PM EDT | Flash Flood Warning | JKL | Clay | 3 hr |
| Jun 14, 2:28 PM EDT | Flash Flood Warning | JKL | Perry | 2 hr |
| Jun 14, 2:43 PM EDT | Flash Flood Warning | JKL | Knott | 3 hr |
| Jun 14, 4:20 PM EDT | Flash Flood Warning | JKL | Clay | 3 hr |
| Jun 14, 4:59 PM EDT | Flash Flood Warning | JKL | Estill | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.